Prescribing Cascade in a Cardiology Practice

Editor's Note: Please see the associated Patient Case Quiz on the same topic here.

The concept of a prescribing cascade was first described by Rochon and Gurwitz in Lancet1 and BMJ,2 and was recently updated.3 The current case study illustrates two potential prescribing cascades. Two new medical conditions have been identified that are both potentially related to the initiation of the cholinesterase inhibitor therapy. The first prescribing cascade involves initiation of the cholinesterase inhibitor therapy leading to the new medical condition of syncope and bradycardia, and subsequently to the consideration of permanent pacemaker insertion as outlined in Figure 1. The second prescribing cascade is illustrated by the cholinesterase inhibitor leading to the new medical condition of diarrhea and subsequently to the prescription of loperamide as outlined in Figure 2. These prescribing cascades will each be described and addressed in turn.

First Prescribing Cascade: Syncope and Bradycardia

The development of syncope and bradycardia following the initiation of cholinesterase inhibitor therapy has been observed in our clinical practice. This case illustrates how this drug-related adverse event can lead to a prescribing cascade as outlined in Figure 1. This is a very important concept that is critical to promoting drug safety in older adults and preventing critical diagnostic errors.

Figure 1: The Prescribing Cascade – Pacemaker Insertion

Figure 1

The association between cholinesterase inhibitor therapy use and syncope has been documented in a Cochrane review of 13 randomized controlled trials comparing a cholinesterase inhibitor to placebo.4 This review found a significant difference in favor of placebo for the development of syncope (Odds ratio (OR) 1.90, 95% CI 1.09 to 3.33, p = 0.02). This association has also been documented in a large population-based cohort study conducted by Gill et al.5 using data from all older adults in Canada's largest province. Almost 20,000 older adults prescribed cholinesterase inhibitor therapy were compared to more than 60,000 controls. Cholinesterase inhibitor therapy was associated with an increased risk of developing syncope (Hazard ratio (HR) 1.76, 95% CI 1.57-1.98) and syncope related events, specifically bradycardia (HR 1.69, 95% CI 1.32-2.15), pacemaker insertion (HR 1.49, 95% CI 1.12-2.00) and hip fracture (1.18, 95% CI 1.04-1.34). The association between cholinesterase inhibitor use and hospitalization for bradycardia has been explored in a large population using a case-time-control design.6 Initiation of cholinesterase inhibitor therapy was associated with doubling of the risk of a hospitalization for bradycardia (adjusted OR 2.13, 95% CI 1.29-3.51).

The mechanism for this cholinesterase inhibitor related syncope and bradycardia involves the cholinesterase inhibitor therapy potentiating the effect of acetylcholine on vagal stimulation of the heart.5,6

Recognition that this sequence of events may represent a prescribing cascade would allow the prescriber to take a different approach. Specifically, by recognizing that the cholinesterase inhibitor may cause syncope and bradycardia, the need for the cholinesterase inhibitor could be re-evaluated. In some cases, the cholinesterase inhibitor therapy may provide limited benefit and this drug therapy could be tapered and discontinued; in other cases, the therapy may be beneficial and a dose reduction with careful monitoring could be considered. In both cases, the bradycardia and syncope may improve and there may no longer be a need to consider a pacemaker.

Second Prescribing Cascade

This case also illustrates a second prescribing cascade as outlined in Figure 2. One of the most common adverse events associated with the initiation of cholinesterase inhibitor therapy is gastrointestinal upset. These symptoms include nausea, vomiting, diarrhea, and anorexia.7 The association between cholinesterase inhibitor therapy use and gastrointestinal symptoms has been documented in a Cochrane review.4 This review found a significant difference in favor of placebo for the development of a series of gastrointestinal symptoms including diarrhea, anorexia, and weight loss.

Case Follow Up

In further discussion with the patient and her daughter, it was determined that the diarrhea and weight loss began after initiation of the cholinesterase inhibitor. The primary care physician started loperamide to manage this new diarrhea. The anorexia continued and over the next few months weight loss occurred. The patient had also become increasingly frail additionally contributing to the syncope.

Figure 2: The Prescribing Cascade - Loperamide

Figure 2

By recognizing that the new onset of diarrhea may be related to the cholinesterase inhibitor therapy, the cholinesterase inhibitor therapy could be tapered or discontinued and in so doing the loperamide could also be discontinued. Further, these gastrointestinal effects may have also contributed to additional frailty. As such, resolution of these gastrointestinal problems could also contribute to the resolution of the syncope.

The overall message from this case is that before starting a medication to treat a new medical condition, consider whether this condition could be a drug-related adverse event. Specifically, consider whether this could represent a prescribing cascade.

There are three questions that should be asked to identify and interrupt prescribing cascades.3

  1. Is a new drug being prescribed to address an adverse event from a previously prescribed drug therapy?
  2. Is the initial drug therapy that led to the prescribing cascade really needed?
  3. What are the harms and benefits of continuing the drug that led to the prescribing cascade?


This work was supported by Project Grant PJT-153060 from the Canadian Institutes of Health Research (CIHR) Institute of Aging. Dr. Rochon holds the Retired Teachers of Ontario (RTO/ ERO) Chair in Geriatric Medicine at the University of Toronto.

References

  1. Rochon PA, Gurwitz JH. Drug therapy. Lancet 1995;346:32-6.
  2. Rochon PA, Gurwitz JH. Optimising drug treatment for elderly people: the prescribing cascade. BMJ 1997;315:1096-9.
  3. Rochon PA, Gurwitz JH. The prescribing cascade revisited. Lancet 2017;389:1778-80.
  4. Birks J. Cholinesterase inhibitors for Alzheimer's disease. Cochrane Database Syst Rev 2006:CD005593.
  5. Gill SS, Anderson GM, Fischer HD, et al. Syncope and its consequences in patients with dementia receiving cholinesterase inhibitors: a population-based cohort study. Arch Intern Med 2009;169:867-73.
  6. Park-Wyllie LY, Mamdani MM, Li P, Gill SS, Laupacis A, Juurlink DN. Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study. PLoS Med 2009;6:e1000157.
  7. Tan CC, Yu JT, Wang HF, et al. Efficacy and safety of donepezil, galantamine, rivastigmine, and memantine for the treatment of Alzheimer's disease: a systematic review and meta-analysis. J Alzheimers Dis 2014;41:615-31.

Clinical Topics: Arrhythmias and Clinical EP, Geriatric Cardiology, Heart Failure and Cardiomyopathies, Implantable Devices, EP Basic Science, Statins, Sleep Apnea

Keywords: Acetylcholine, Albuterol, Alzheimer Disease, Anorexia, Anti-Inflammatory Agents, Non-Steroidal, Atrioventricular Node, Blood Pressure, Bradycardia, Case-Control Studies, Cholinesterase Inhibitors, Creatinine, Diagnostic Errors, Diarrhea, Drug-Related Side Effects and Adverse Reactions, Electrolytes, Electrocardiography, Emergency Service, Hospital, Follow-Up Studies, Geriatrics, Heart Rate, Hemoglobins, Hip Fractures, Hospitalization, Leg Injuries, Long-Term Care, Loperamide, Nausea, Nuclear Family, Nursing Staff, Odds Ratio, Osteoarthritis, Pacemaker, Artificial, Physicians, Primary Care, Piperidines, Pulmonary Disease, Chronic Obstructive, Syncope, Vitamin B 12, Vomiting, Weight Loss, X-Rays


< Back to Listings